Journal of Integral Equations and Applications

A new and improved analysis of the time domain boundary integral operators for the acoustic wave equation

Matthew E. Hassell, Tianyu Qiu, Tonatiuh Sánchez-Vizuet, and Francisco-Javier Sayas

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We present a novel analysis of the boundary integral operators associated to the wave equation. The analysis is done entirely in the time-domain by employing tools from abstract evolution equations in Hilbert spaces and semi-group theory. We prove a single general theorem from which well-posedness and regularity of the solutions for several boundary integral formulations can be deduced as specific cases. By careful choices of continuous and discrete spaces, we are able to provide a concise analysis for various direct and indirect formulations, both for their Galerkin in space semi-discretizations and at the continuous level. Some of the results here are improvements on previously known results, while other results are equivalent to those in the literature. The methodology presented greatly simplifies analysis of the operators of the Calder\'on projector for the wave equation and can be generalized to other relevant boundary integral equations.

Article information

J. Integral Equations Applications, Volume 29, Number 1 (2017), 107-136.

First available in Project Euclid: 27 March 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 65J08: Abstract evolution equations 65M38: Boundary element methods 65R20: Integral equations

Retarded boundary integral equations Galerkin BEM abstract evolution equations


Hassell, Matthew E.; Qiu, Tianyu; Sánchez-Vizuet, Tonatiuh; Sayas, Francisco-Javier. A new and improved analysis of the time domain boundary integral operators for the acoustic wave equation. J. Integral Equations Applications 29 (2017), no. 1, 107--136. doi:10.1216/JIE-2017-29-1-107.

Export citation


  • J. Ballani, L. Banjai, S. Sauter and A. Veit, Numerical solution of exterior Maxwell problems by Galerkin BEM and Runge-Kutta convolution quadrature, Numer. Math. 123 (2013), 643–670.
  • A. Bamberger and T.H. Duong, Formulation variationnelle espace-temps pour le calcul par potentiel retardé de la diffraction d'une onde acoustique, I, Math. Meth. Appl. Sci. 8 (1986), 405–435.
  • A. Bamberger and T.H. Duong, Formulation variationnelle pour le calcul de la diffraction d'une onde acoustique par une surface rigide, Math. Meth. Appl. Sci. 8 (1986), 598–608.
  • L. Banjai, A.R. Laliena and F.-J. Sayas, Fully discrete Kirchhoff formulas with CQ-BEM, IMA J. Numer. Anal. 35 (2015), 859–884.
  • J.-C. Chan and P. Monk, Time dependent electromagnetic scattering by a penetrable obstacle, BIT Numer. Math. 55 (2015), 5–31.
  • R. Dautray and J.-L. Lions, Mathematical analysis and numerical methods for science and technology, in Evolution problems I, 5, Springer-Verlag, Berlin, 1992.
  • V. Domínguez and F.-J. Sayas, Some properties of layer potentials and boundary integral operators for the wave equation, J. Integ. Equat. Appl. 25 (2013), 253–294.
  • M.E. Hassell and F.-J. Sayas, A fully discrete BEM-FEM scheme for transient acoustic waves, Comp. Meth. Appl. Mech. Eng. 309 (2016), 106–130.
  • G.C. Hsiao, T. Sánchez-Vizuet and F.-J. Sayas, Boundary and coupled boundary-finite element methods for transient wave-structure interaction, IMA J. Numer. Anal. 37 (2016), 237–265.
  • S. Kesavan, Topics in functional analysis and applications, John Wiley & Sons, Inc., New York, 1989.
  • A.R. Laliena and F.-J. Sayas, Theoretical aspects of the application of convolution quadrature to scattering of acoustic waves, Numer. Math. 112 (2009), 637–678.
  • C. Lubich, On the multistep time discretization of linear initial-boundary value problems and their boundary integral equations, Numer. Math. 67 (1994), 365–389.
  • W. McLean, Strongly elliptic systems and boundary integral equations, Cambridge University Press, Cambridge, 2000.
  • A. Pazy, Semigroups of linear operators and applications to partial differential equations, Appl. Math. Sci. 44, Springer-Verlag, New York, 1983.
  • T. Qiu and F.-J. Sayas, The Costabel-Stephan system of boundary integral equations in the time domain, Math. Comp. 85 (2015), 2341–2364.
  • ––––, New mapping properties of the time domain electric field integral equation, ESAIM: M2AN, March 2016, 10.1051/m2an/2016021.
  • F.-J. Sayas, Energy estimates for Galerkin semidiscretizations of time domain boundary integral equations, Numer. Math. 124 (2013), 121–149.
  • ––––, Retarded potentials and time domain integral equations: A roadmap, Comp. Math. 50, Springer, New York, 2016.
  • L. Schwartz, Théorie des distributions, Publ. Inst. Math. Univ. Strasbourg, IX-X, Hermann, Paris, 1966.